Multiple etiologies of axonal sensory motor polyneuropathy in a renal transplant recipient

A case report

Jalal Etemadi, Mohammadali Mohajel Shoja, Kamyar Ghabili, Mahnaz Talebi, Hossein Namdar, Reshad Mirnour

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Introduction. Neurological complications leading to morbidity and mortality are not frequent in renal transplant recipients. Here, we report a renal transplant recipient who presented with diminished strength in his limbs probably due to multiple etiologies of axonal sensorimotor polyneuropathy, which resolved with intravenous immunoglobulin. Case presentation. A 49-year-old Iranian male renal transplant recipient with previous history of autosomal dominant polycystic kidney disease presented with diminished strength in his limbs one month after surgery. Our patient was on cyclosporine A, mycophenolate mofetil and prednisone. Although a detected hypophosphatemia was corrected with supplemental phosphate, the loss of strength was still slowly progressive and diffuse muscular atrophy was remarkable in his trunk, upper limb and pelvic girdle. Meanwhile, his cranial nerves were intact. Post-transplant diabetes mellitus was diagnosed and insulin therapy was initiated. In addition, as a high serum cyclosporine level was detected, the dose of cyclosporine was reduced. Our patient was also put on intravenous ganciclovir due to positive serum cytomegalovirus immunoglobulin M antibody. Despite the reduction of oral cyclosporine dose along with medical therapy for the cytomegalovirus infection and diabetes mellitus, his muscular weakness and atrophy did not improve. One week after administration of intravenous immunoglobulin, a significant improvement was noted in his muscular weakness. Conclusion: A remarkable response to intravenous immunoglobulin is compatible with an immunological basis for the present condition (post-transplant polyneuropathy). In cases of post-transplant polyneuropathy with a high clinical suspicion of immunological origin, administration of intravenous immunoglobulin may be recommended.

Original languageEnglish (US)
Article number530
JournalJournal of Medical Case Reports
Volume5
DOIs
StatePublished - Oct 28 2011
Externally publishedYes

Fingerprint

Polyneuropathies
Intravenous Immunoglobulins
Cyclosporine
Kidney
Muscle Weakness
Transplants
Diabetes Mellitus
Extremities
Mycophenolic Acid
Hypophosphatemia
Autosomal Dominant Polycystic Kidney
Spinal Muscular Atrophy
Ganciclovir
Muscular Atrophy
Cranial Nerves
Cytomegalovirus Infections
Prednisone
Serum
Cytomegalovirus
Upper Extremity

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Multiple etiologies of axonal sensory motor polyneuropathy in a renal transplant recipient : A case report. / Etemadi, Jalal; Mohajel Shoja, Mohammadali; Ghabili, Kamyar; Talebi, Mahnaz; Namdar, Hossein; Mirnour, Reshad.

In: Journal of Medical Case Reports, Vol. 5, 530, 28.10.2011.

Research output: Contribution to journalArticle

Etemadi, Jalal ; Mohajel Shoja, Mohammadali ; Ghabili, Kamyar ; Talebi, Mahnaz ; Namdar, Hossein ; Mirnour, Reshad. / Multiple etiologies of axonal sensory motor polyneuropathy in a renal transplant recipient : A case report. In: Journal of Medical Case Reports. 2011 ; Vol. 5.
@article{f7e43945b8e84a26b79135f14088272d,
title = "Multiple etiologies of axonal sensory motor polyneuropathy in a renal transplant recipient: A case report",
abstract = "Introduction. Neurological complications leading to morbidity and mortality are not frequent in renal transplant recipients. Here, we report a renal transplant recipient who presented with diminished strength in his limbs probably due to multiple etiologies of axonal sensorimotor polyneuropathy, which resolved with intravenous immunoglobulin. Case presentation. A 49-year-old Iranian male renal transplant recipient with previous history of autosomal dominant polycystic kidney disease presented with diminished strength in his limbs one month after surgery. Our patient was on cyclosporine A, mycophenolate mofetil and prednisone. Although a detected hypophosphatemia was corrected with supplemental phosphate, the loss of strength was still slowly progressive and diffuse muscular atrophy was remarkable in his trunk, upper limb and pelvic girdle. Meanwhile, his cranial nerves were intact. Post-transplant diabetes mellitus was diagnosed and insulin therapy was initiated. In addition, as a high serum cyclosporine level was detected, the dose of cyclosporine was reduced. Our patient was also put on intravenous ganciclovir due to positive serum cytomegalovirus immunoglobulin M antibody. Despite the reduction of oral cyclosporine dose along with medical therapy for the cytomegalovirus infection and diabetes mellitus, his muscular weakness and atrophy did not improve. One week after administration of intravenous immunoglobulin, a significant improvement was noted in his muscular weakness. Conclusion: A remarkable response to intravenous immunoglobulin is compatible with an immunological basis for the present condition (post-transplant polyneuropathy). In cases of post-transplant polyneuropathy with a high clinical suspicion of immunological origin, administration of intravenous immunoglobulin may be recommended.",
author = "Jalal Etemadi and {Mohajel Shoja}, Mohammadali and Kamyar Ghabili and Mahnaz Talebi and Hossein Namdar and Reshad Mirnour",
year = "2011",
month = "10",
day = "28",
doi = "10.1186/1752-1947-5-530",
language = "English (US)",
volume = "5",
journal = "Journal of Medical Case Reports",
issn = "1752-1947",
publisher = "BioMed Central",

}

TY - JOUR

T1 - Multiple etiologies of axonal sensory motor polyneuropathy in a renal transplant recipient

T2 - A case report

AU - Etemadi, Jalal

AU - Mohajel Shoja, Mohammadali

AU - Ghabili, Kamyar

AU - Talebi, Mahnaz

AU - Namdar, Hossein

AU - Mirnour, Reshad

PY - 2011/10/28

Y1 - 2011/10/28

N2 - Introduction. Neurological complications leading to morbidity and mortality are not frequent in renal transplant recipients. Here, we report a renal transplant recipient who presented with diminished strength in his limbs probably due to multiple etiologies of axonal sensorimotor polyneuropathy, which resolved with intravenous immunoglobulin. Case presentation. A 49-year-old Iranian male renal transplant recipient with previous history of autosomal dominant polycystic kidney disease presented with diminished strength in his limbs one month after surgery. Our patient was on cyclosporine A, mycophenolate mofetil and prednisone. Although a detected hypophosphatemia was corrected with supplemental phosphate, the loss of strength was still slowly progressive and diffuse muscular atrophy was remarkable in his trunk, upper limb and pelvic girdle. Meanwhile, his cranial nerves were intact. Post-transplant diabetes mellitus was diagnosed and insulin therapy was initiated. In addition, as a high serum cyclosporine level was detected, the dose of cyclosporine was reduced. Our patient was also put on intravenous ganciclovir due to positive serum cytomegalovirus immunoglobulin M antibody. Despite the reduction of oral cyclosporine dose along with medical therapy for the cytomegalovirus infection and diabetes mellitus, his muscular weakness and atrophy did not improve. One week after administration of intravenous immunoglobulin, a significant improvement was noted in his muscular weakness. Conclusion: A remarkable response to intravenous immunoglobulin is compatible with an immunological basis for the present condition (post-transplant polyneuropathy). In cases of post-transplant polyneuropathy with a high clinical suspicion of immunological origin, administration of intravenous immunoglobulin may be recommended.

AB - Introduction. Neurological complications leading to morbidity and mortality are not frequent in renal transplant recipients. Here, we report a renal transplant recipient who presented with diminished strength in his limbs probably due to multiple etiologies of axonal sensorimotor polyneuropathy, which resolved with intravenous immunoglobulin. Case presentation. A 49-year-old Iranian male renal transplant recipient with previous history of autosomal dominant polycystic kidney disease presented with diminished strength in his limbs one month after surgery. Our patient was on cyclosporine A, mycophenolate mofetil and prednisone. Although a detected hypophosphatemia was corrected with supplemental phosphate, the loss of strength was still slowly progressive and diffuse muscular atrophy was remarkable in his trunk, upper limb and pelvic girdle. Meanwhile, his cranial nerves were intact. Post-transplant diabetes mellitus was diagnosed and insulin therapy was initiated. In addition, as a high serum cyclosporine level was detected, the dose of cyclosporine was reduced. Our patient was also put on intravenous ganciclovir due to positive serum cytomegalovirus immunoglobulin M antibody. Despite the reduction of oral cyclosporine dose along with medical therapy for the cytomegalovirus infection and diabetes mellitus, his muscular weakness and atrophy did not improve. One week after administration of intravenous immunoglobulin, a significant improvement was noted in his muscular weakness. Conclusion: A remarkable response to intravenous immunoglobulin is compatible with an immunological basis for the present condition (post-transplant polyneuropathy). In cases of post-transplant polyneuropathy with a high clinical suspicion of immunological origin, administration of intravenous immunoglobulin may be recommended.

UR - http://www.scopus.com/inward/record.url?scp=80054919813&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80054919813&partnerID=8YFLogxK

U2 - 10.1186/1752-1947-5-530

DO - 10.1186/1752-1947-5-530

M3 - Article

VL - 5

JO - Journal of Medical Case Reports

JF - Journal of Medical Case Reports

SN - 1752-1947

M1 - 530

ER -